From the Journals

Adverse reactions to immunotherapy can appear after a year


 

Clinicians should be on the lookout for immune-related adverse events (irAEs) even after patients have been receiving anti-PD-1 immunotherapy for a year or longer, according to team of international investigators.

They reported that, among melanoma patients, the incidence of new-onset reactions that occurred 1 year or longer after anti-PD-1 treatment was 5.3%.

In a review of 118 patients, the investigators found that irAEs are often “high grade, difficult to manage, and can lead to death.”

Reactions are more likely to occur in those for whom treatment with an anti-PD-1 checkpoint inhibitor – primarily pembrolizumab and nivolumab – continued for longer than a year, and patients can present “long after stopping” the treatment, the investigators noted.

The findings were published online in Annals of Oncology.

“We do not yet understand why some patients have no side effects for months or years, then develop toxicities so late in their course,” said one of the coauthors, Douglas Johnson, MD, assistant professor of hematology/oncology at Vanderbilt University, Nashville, Tenn.

“Physicians should continue to monitor patients for side effects, even if they have been on anti-PD-1 therapy for some time, since delayed side effects may cause morbidity and even death,” Dr. Johnson said.

Patients and clinicians need “to be aware of these risks when making decisions regarding therapy continuation” and need “to consider irAE as a possible diagnosis in any presentation where there is a history of checkpoint inhibitor treatment, regardless of the time frame, to enable early recognition and appropriate treatment,” Dr. Johnson and colleagues concluded.

Largest series to document delayed reactions

Immunotherapies have revolutionized cancer treatment of many types of tumors, but they carry a well known risk for autoimmune toxicity, which typically occurs within the first 4-6 months, the authors wrote.

Delayed reactions have been reported but are not as well described. The new study is the largest to date on this question, and Dr. Johnson said the findings likely apply across indications, not simply in regard to melanoma patients.

An expert not involved in the study agrees.

“We are definitely seeing delayed reactions to immunotherapy in our practice” in several organ systems, including the skin, said Jennifer Choi, MD, chief of oncodermatology at Northwestern University’s Comprehensive Cancer Center, Chicago.

“Some of these side effects can take months to resolve and may require systemic treatment, such as steroids, nonsteroidal immunosuppressants, or biologics. Clinicians must be on high alert of any possible side effect for a patient on immunotherapy throughout their entire course, and even after they have completed treatment,” Dr. Choi said in an interview.

Anti-PD-1 therapy doesn’t “follow the typical drug hypersensitivity laws and rules with respect to timing,” said Adam Friedman, MD, professor and chair of dermatology at George Washington University, Washington.

Median onset was 16 months

The investigators reported in detail on 118 patients. A total of 140 delayed irAEs that occurred 1 year or longer after treatment were identified in 20 centers around the world.

The median onset of delayed irAE was 16 months after start of treatment. Most occurred in conjunction with stand-alone anti-PD-1 therapy, but in the case of 20 patients, a combination of an anti-PD-1 drug and the anti-CTLA-4 drug ipilimumab was used.

In 39% of patients (n = 55), the adverse reaction was of grade 3 or worse. These included two deaths: one case of fatal encephalitis with concurrent anti-PD-1 use, and a death from immune-related multiple organ failure 11 months after anti-PD-1 discontinuation.

Most of the patients (n = 87; 74%) were receiving anti-PD-1 therapy at the time of onset of the adverse reaction; 15 patients (12%) were within 3 months of their last dose, and 16 (14%) were 3 months past their last dose.

Among the subgroup who developed an irAE after discontinuation of treatment was a patient with grade 4 colitis that required colectomy 26 months afterward, although Dr. Johnson noted it’s difficult to be sure that the colitis was related to the immunotherapy, because it occurred so long after treatment had ended.

Pages

Recommended Reading

How has the pandemic affected rural and urban cancer patients?
AVAHO
AI detects ugly-duckling skin lesions for melanoma follow-up
AVAHO
Don’t delay: Cancer patients need both doses of COVID vaccine
AVAHO
Novel analysis quantifies the benefit of melanoma screening
AVAHO
Rankings of most common cancers to shift over next 20 years
AVAHO